In honour of International Overdose Awareness Day, the largest campaign for ending overdose and bringing attention to families and friends grieving over the death of loved ones is taking place. This is a time to remember. The time for action has come.

How does Overdose affect the body?

Most of us are familiar with the term overdose: it describes taking too much something – a drug or medication – that leads to adverse effects.

In that case, you have a very accurate understanding of what overdose is.

Let’s now talk to some experts about the definition of overdose.

The Centres for Disease Control (CDC) defines overdose as:

“Injury to the body (poisoning) when a drug is taken in excessive amounts. An overdose can be fatal or nonfatal.”

As of now, so good. We use a similar informal definition to that of the CDC. The fact that overdoses are not always fatal is also worth mentioning: many people think they are.

Observed annually on August 31 worldwide, International Overdose Awareness Day raises awareness of the dangers of drug overdose and aims to reduce the stigma associated with such deaths.

Many stories remind us that many Americans struggle with drug addiction and addiction to opioids. There were 144 overdoses in Pierce County, commonly referred to as opioid poisoning, in 2017. People under 50 years of age now die of drug poisoning more often than any other cause. 

Hope is growing in the face of this crisis, and it can be resolved. Changing our perspective on drug-related deaths and substance abuse develops hope. Those with substance use disorders and the people who love them are more hopeful when stigmatization stops.

An addiction to drugs or alcohol is a medical condition, not a moral fault.

Anyone can become physically or psychologically dependent on drugs and alcohol. Opioid addiction is a recognized chronic medical condition and professionals treat this condition with same care and respect as any heart disease or diabetes. Those who receive the right treatment can receive lasting solutions, save lives, and recover.  An accurate medical report is essential on the part of treating physicians and medical transcription companies assist them in transcribing rehabilitation patient files.

Types of Rehabilitation

  • Acute care rehabilitation
  • Long-term care rehabilitation
  • Physical rehabilitation
  • Occupational rehabilitation
  • Speech rehabilitation

Types of rehabilitation facility

  • Nursing facility rehabilitation
  • Neurological re-education
  • Psychiatry rehabilitation
  • Inpatient/outpatient rehabilitation
  • Physical medicine and rehabilitation

It takes a special kind of grief to deal with death or injury resulting from substance abuse. There is guilt and shame for most people. Grief can be compartmentalized by those who fear judgment. The risk of drug poisoning exists in every community. Every one of us is affected by drug poisoning no matter where we go. Conversations and activities:

  • Retain the memories of loved ones.
  • Lessen isolation.
  • Create a feeling of hope. 

Making sure our voice is heard at the table of decision-making requires close networking with legislators and policy makers. Our substance abuse resources offer hope to communities and empower them to speak up for themselves. The attendance at community events and conferences fosters awareness and solidarity. 

Purple or silver ribbons are worn to raise awareness of drug poisoning. Additionally, it is a gesture that shows support when someone is grieving after losing someone they love. The message it conveys is that there is value in every life. 

Time to Remember, Time to Act

International Overdose Awareness Day offers countless ways to participate, from wearing a wristband to taking part in Narcan (naloxone) training to learn how to reverse an overdose. No matter how you choose to participate, you can do it in a way that is comfortable to you (or meaningful to you). Among the suggestions are:

1.  Drug overdoses should be recognized, and reacted to, accurately: Educate yourself about drug overdoses. Overdosing on opioids or another drug may cause people to become unresponsive to stimuli, to have shallow breathing, blue lips and fingertips, and to gurgle or snore. Check their airway and immediately call 911 if you see this. Overdosing patients who have access to Narcan (e.g., heroin, OxyContin, etc.) should be given one dose while speaking with an emergency operator.

2.  Social media can be used to share helpful overdose information: The International Overdose Awareness Day website offers downloadable resources that can be printed out or shared. The materials include posters, infographics and logo assets, among others. 

3.  International Overdose Awareness Day is the perfect opportunity to remember a loved one who died from a drug overdose. You can share fond memories of your loved one with other close family and friends by writing a tribute online or posting pictures on social media.  

4.  You can participate in an International Overdose Awareness Day event in your area by searching for state-specific events listed in your area. A variety of events are held throughout the year, including candlelight vigils and memorial walks, harm reduction seminars, and Narcan (naloxone) training.

5. Your community can be more aware of overdose prevention and treatment when you host an event with a few friends. This can help raise awareness about the importance of overdose prevention and treatment in your community. Organizers of events can use the event organizer’s support kit to help them plan their events. They can get ideas online, register their activities, and coordinate their events.

6.  Find out if Narcan is available near you: In areas of the United States where overdose deaths are severe, civilians may be able to purchase Narcan without a prescription from a national pharmacy chain, like CVS or Walgreens. International Overdose Awareness Day may also involve public Narcan training, depending on local events.

7.  Raising Awareness: What You Can Do

To demonstrate their support for this year’s IOAD, organizers are encouraging everyone to get involved. Your first step has already been completed: you have read the information above and are now better informed than you were five minutes ago.

To get involved in IOAD, the following suggestions are provided:

1.  Hold a memorial service for a friend or family member

2.  Organize events with professionals working in the addiction or drug education field.

3.  Stage a rally to raise awareness of overdoses.

4.  Illuminate a building – in purple – as an alternative representation of IOAD.

5. Promote naloxone awareness or host a naloxone training session.

De-addiction and Rehabilitation centres can be challenging. Addiction treatment services and counselling centres treat different types of patients with relatively demanding types of rehabilitation. To ensure that the medical transcription for the same is done accurately and appropriately with a short TAT they can rely on reputable medical transcription company that deals with rehabilitation document typing.

It is important to eliminate the stigma associated with overdose in order to promote awareness of overdose. Knowledge and communication are our most powerful tools for eliminating stigma. It is not a trivial matter in the world to understand that if the right information reaches the right person at the right time, it may save a life.

Leave a Reply

Your email address will not be published. Required fields are marked *